I was given a 10 count of .5 Mg Xanax for my dog and his storm anxiety. We had a storm this morning so I gave him one. I feel like the worst pet owner ever because after giving him the full one tablet I looked at the label and saw that it said give ONE HALF of the tablet! I can’t believe I did that. I am usually so careful with these type of situations.
Anyway, my dog has been vomiting and acting crazy ALL DAY. He’s normally the sweetest, calmest dog (aside from thunder storms when he wants to be on my head and shakes) but today he has been chewing rugs (WHAT?! This is insane and totally new to his personality!) and regurgitating and wanting to go outside back and forth to eat weeds. I also let him have some of my older dog’s canned food which is not typical. Should I be concerned?? Is it typical for a dog to have such a turn around in his personality with something like a xanax that is supposed to mellow them out? Why is he so agitated and is the vomiting normal?? I’m not giving him another one of these ever again but should I be concerned that he needs to see a vet????
I would call the veterinarian that prescribed the medication, if the clinic is closed they should have instructions as to who to contact in case of an emergency or they may refer you to the closest emergency veterinary clinic.
I am assuming a veterinarian that examined your dog ordered it, also, clarify the dose.
Or, call a Pet Poison Hotline and describe the situation, I have heard good things about this one. The ASPCA Animal Poison Control Center (APCC) is your best resource for any animal poison-related emergency, 24 hours a day, 365 days a year. If you think your pet may have ingested a potentially poisonous substance, call (888) 426-4435. A $65 consultation fee may be applied to your credit card.
I would do one of the above and speak to and or have the dog seen by a veterinarian as soon as possible.
Do not try to feed an animal that is vomiting, offer water.
PS: Animals and humans can have a paradoxical effect from a medication. However, what you describe sounds extreme. If it was my dog I would head to the closest emergency veterinary clinic that is open 24/7 right now.
“Xanax may have a paradoxical effect in some dogs, and cause excitement or exacerbate aggressive behaviors. Long term treatment carries a risk of physical dependence. Withdrawal symptoms include sensitivity to light, vomiting and shaking. Dogs are kept on Xanax for very short periods of time at the lowest possible dosage, to avoid physical dependency”.
The above is an excerpt, click on link for full article https://www.vetinfo.com/xanax-dogs-anxiety.htmlRyan KParticipant
I called the Emergency Veterinarian near my area and they said the dosage is within the normal amount and then said they would assume he is acting crazy and vomiting because of something else. I am going to give him till tomorrow morning to see how he does and if he is still acting weird he’s going to the vet! But, for now…he seems OK and he’s sleeping. We’ll see. Whew! No more non-essential drugs for my dog! This has been a big mistake!
Even if he is better tomorrow make sure the prescribing vet knows what happened.
I would still bring him in to be examined, he may have something else going on that’s not related to the medication.
If the dog has severe thunderstorm phobia, there are other medications (other than Xanax) they could try, he doesn’t have to suffer.
- You must be logged in to reply to this topic.